Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Can contrast negatively impact a nodule growing on the neck?

User rating for this question
Very Good
Answered by

Endocrinologist
Practicing since : 2001
Answered : 1663 Questions
Question
I have a nodule on my neck for a few days now . My doctor think it could be my thyroid. She gave me a prescription for a CT scan with contrast . Wouldn't the contrast affect my thyroid even more since it has iodine ?
 
 
Answered by Dr. Shehzad Topiwala 3 hours later
Brief Answer:
Thyroid

Detailed Answer:
It is indeed true that Iodine in contrast agents used during CT scans can potentially lead to thyroid problems. However this is uncommon and tends to adversely affect mostly thyroid glands that have a pre-existing abnormality such as an a mildly overactive state which gets worsened after exposure to iodinated contrasts. Such a baseline anomaly is typically detected by running a blood test for TSH, Free T 4 and Total T3. Fasting is not necessary for these tests of thyroid function. Any abnormality in these results merits an Endocrinology evaluation. Generally speaking, an Ultrasound is the best initial test to screen for thyroid nodules instead of CT scan. Ultrasound does not carry the risk of radiation nor iodine content
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Lab Tests
Medical Topics
,  

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor